Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 31, NWS Honolulu, HI

December 4, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 4, 2018, 12:42 AM HST for Hawaii County, Hawaii. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2018, 12:42 AM HST (10:42 UTC)
Expired
Dec 5, 2018, 3:26 AM HST
In force
27 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWHW70 PHFO 041042
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1242 AM HST Tue Dec 4 2018

HIZ028-042345-
/O.NEW.PHFO.WI.Y.0031.181204T1042Z-181205T1600Z/
Big Island Summits-
1242 AM HST Tue Dec 4 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Wednesday.

* WINDS...East 35 to 50 mph with localized gusts over 60 mph.

* TIMING...through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can make driving high profile
  vehicle difficult and cause car doors to slam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
2 follow-up statements
229 
WWHW70 PHFO 042321
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
121 PM HST Tue Dec 4 2018

HIZ028-051230-
/O.CON.PHFO.WI.Y.0031.000000T0000Z-181205T1600Z/
Big Island Summits-
121 PM HST Tue Dec 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...East 35 to 50 mph with localized gusts over 65 mph are
  expected over the summits of Mauna Loa and Mauna Kea. 

* TIMING...through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can make driving high profile 
  vehicle difficult and cause car doors to slam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$
705 
WWHW70 PHFO 051326
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 AM HST Wed Dec 5 2018

HIZ028-051430-
/O.CAN.PHFO.WI.Y.0031.000000T0000Z-181205T1600Z/
Big Island Summits-
326 AM HST Wed Dec 5 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 3, 8:30 PM HST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 3, 8:30 PM HST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
830 PM HST Mon Dec 3 2018

.SYNOPSIS...
Trade winds will prevail through the week, becoming breezy and
gusty on Tuesday and again by the weekend. Showers will be focused
along windward slopes through much of the week under the trades.
Moisture from a dissipating front will keep windward Big Island
somewhat wet, while leeward areas remain rather dry. The trailing
end of another weak front will bring an increase in rainfall as it
moves down the island chain over the weekend.

&&

.DISCUSSION...
Moderate trade winds continue across the state this evening, as a
1024-25 mb surface high is about 600 miles north of the state. A
ridge aloft is moving over the area from the northwest and will keep
airmass stable in the island vicinity. Hence, trade wind weather
prevails across the islands, with passing low clouds and showers
affecting mainly windward areas. Windward Big Island may see a
little clouds and showers though, as moisture from a dissipating
front, carried by the trades, reaches the area at times.

Winds will pick up on Tuesday, and little change is expected in
regards to the rainfall pattern. The pressure gradient across the
region tightens slight, leading to a slight strengthening of the
winds. The lingering frontal moisture will continue to affect mainly
windward Big Island, but may reach windward east Maui at times. In
addition, the building trade winds may reach wind advisory strength
over the summits of the Big Island on Tuesday.

Winds will briefly ease on Wednesday as an approaching front from
the northwest weakens the surface high and displaces it eastward.
The atmosphere will remain stable, and the forecast solutions showed
no organized areas of low level moisture nearby. As such, expect
similar trade wind weather to persist, with windward rainfall and
mostly dry leeward conditions. Models do hint a slight increase in
moisture on Thursday, so a slight increase in windward showers is
possible.

Building high pressure northwest of the islands will lead to trade
winds increasing again late Friday over the weekend. In fact, winds
may get rather breezy by the later part of the weekend. Forecast
solutions also indicated the tail end of a front will reach the
island chain over the weekend. Even there are differences on the
models upon how fast and how far south this weak front will
ultimately advance to, moisture from the front will be affecting
the islands. The anticipated strong trade winds will easily push
some clouds and showers over lee areas of the smaller islands. The
gusty trade winds may even reach wind advisory strength across some
areas during the weekend.

&&

.AVIATION...
High pressure north of the state will drive breezy trades over the
Hawaii next few days. AIRMET Tango remains in effect for areas south
and west of all mountain ranges below 8000 ft MSL due to tempo
moderate turbulence.

Remnant moisture and clouds from an old frontal boundary east of the
Big Island will recycle clouds and showers westward, enhancing cloud
heights and shower activity for all islands through the morning
hours. Expect scattered to numerous showers with MVFR ceilings and
visibility favoring windward and mountain areas. AIRMET Sierra was
expanded to include north and east sections of all islands this
evening.

Both AIRMET Sierra and Tango will last at least through Tuesday
morning.

&&

.MARINE...
High pressure north of the state will keep a moderate to breezy
trade wind flow in place across the coastal waters through the work
week. There will likely be a slight easing of the trades late
Wednesday through Thursday as a cold front passes by north of the
island chain. The trades will then increase late in the work week
and become quite strong over the weekend through early next week as
a front slips down the island chain and strong high pressure builds
northwest of the state. A Small Craft Advisory remains in effect for
the typically windy waters around Maui and the Big Island through
Wednesday. A large incoming northwest swell will build from
northwest to southeast Tuesday afternoon and Tuesday night, and as a
result the SCA will need to be expanded to include the remainder of
the marine area. SCA conditions will then likely continue for most
and possibly all marine zones through early next week. The trades
may even be strong enough over the weekend to produce Gales across
the typically windy waters around Maui and the Big Island.

The current small northwest swell will slowly fade through Tuesday.
A new large northwest swell associated with an intense low over the
northwest Pacific several days ago, will build Tuesday afternoon,
peak Tuesday night and Wednesday, then slowly lower through the
remainder of the week. Warning level surf is expected along exposed
north and west facing shores during the peak of the event, with
advisory level surf possibly continuing through Friday night.

Short-period, rough surf will gradually increase along east facing
shores during the first half of this week as trade winds increase to
moderate and locally breezy levels. East shore surf will lower
slightly Wednesday night through Friday as trade winds upstream of
the state decrease. East shore surf will then increase Friday night
through early next week as the trades strengthen upstream of the
islands once again, with advisory level surf possible by early next
week. Surf along south facing shores will remain small through the
forecast period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Wednesday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Hui
AVIATION...Bohlin
MARINE...Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:30 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao60 hr
Dec 4, 3:30 AM HSTHigh Surf AdvisoryHFOHawaii60 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.